In a recent Acute Care ISMP Medication Safety Alert, the Institute for Safe Medication Practices (ISMP) reviewed the FDA Adverse Event Reporting System (FAERS) for reports submitted during 2017. The following table summarizes their findings for rhabdomyolysis, a potentially life-threatening side-effect of certain drugs.
Even with over 1.4 million events in the CHPSO database, fewer
than 50 relate to concentrated insulin, underscoring the need for
broad collaboration to understand the issues behind this
high-risk medication. In February 2017, CHPSO started working
with other PSOs and health care delivery systems to take a closer
look at the types of incidents that are occurring and see what
organizations are doing to prevent these types of incidents from
Case report: A patient with hemophilia was receiving both
intravenous coagulation factors for his hemophilia and topical
human recombinant thrombin (Recothrom) to treat surgical wound
oozing. The nurse took both coagulation factor and Recothrom into
the patient’s room. After being interrupted by other urgent care
needs, the nurse picked up the Recothrom and administered it
intravenously. The patient coded but was successfully
resuscitated since the nurse quickly recognized and openly
acknowledged his error, enabling the code team to provide
appropriate timely treatment.
CHPSO convened a safe table forum where members discussed
peripheral intravenous infiltration and extravasations, or
PIVIEs. Many useful materials were shared and available for the
benefit of all CHPSO members.
Post appendectomy, the patient’s mother wrote down the
discharge instructions for administering pain medication to her
child. She had the right medication and right time, but the wrong
dose. Three days later, the mother rushed her child to the
emergency department for constipation and shortness of breath.
The child survived.
Some patients benefit from vancomycin blood level monitoring. The
need to synchronize the blood test with drug administration adds
steps to an already-complex medication process, requires
interdepartmental coordination (nursing, pharmacy and phlebotomy)
and multiplies the likelihood of problems compared to routine
antibiotic administration. Indeed, review of CHPSO’s event
reports database shows recurring errors with vancomycin
If multi-dose vials must be used for more than one patient, they
should not be kept or accessed in the immediate patient treatment
area. This is to prevent inadvertent contamination of the vial
through direct or indirect contact with potentially contaminated
surfaces or equipment that could then lead to infections in
subsequent patients. If a multi-dose vial enters the immediate
patient treatment area, it should be dedicated to that patient
only and discarded after use. Examples of the immediate patient
treatment area include patient rooms or bays, and operating
Medication administration is one of the most error-prone processes in health care delivery. The “five rights” are regarded as a basic goal for safe medication administration: right patient, right medication, right time, right dose, and right route. Many errors, including lethal errors, still occur when practitioners firmly believe that they have verified the five rights before administering a medication. How can this happen?
CHPSO’s parent company, the Hospital Quality Institute
(HQI), has reviewed literature; consolidated successful
experiences within California hospitals; and created brief,
to-the-point toolkits for use today.
While electronic health records (EHRs) are intended to improve
patient care, some risks are increased over the old paper record.
Charting On Wrong Patient In EHR (COWPIE) is one such risk. A
recent study examining one component of that, Computerized
Physician Order Entry (CPOE) has some interesting findings. And,
as the authors state, increasing automation, while reducing the
opportunities for human error, also reduces the opportunities for
humans to identify an error and intervene.
This article has been excerpted from the September/October issue
of Patient Safety and Quality Healthcare.
Medication mishaps are the most common errors in health care. In
2011, ECRI Institute PSO spearheaded a unique collaborative for
health care organizations to learn from medication errors, which
represent the most frequently reported events submitted to ECRI
Institute PSO — comprising about 25 percent of all events.
Identifying and responding to recalls can be difficult. The
California Board of Pharmacy produced a guidance document,
Addressing Drug and Device Recalls in Hospitals, intended to
assist hospitals in setting up systems and procedures to make the
process more reliable.The board summarizes its guidance as
Investigators evaluated checklists designed for an “independent
double checking” process in which the second person, without
referring to the first person’s work, decides upon a setting or
dosage, then checks his/her conclusions with those of the first
person. Checklists were evaluated in a simulator to identity
components that were most effective in identifying chemotherapy